Kentucky, 2012

Damaging Winds in Kentucky, July 18, 2012

July 18, 2012 · NWS ILN · 7 events in 5 counties and zones

A very moist and unstable air mass combined with a cold front dropping south into the Ohio Valley to produce numerous areas of convection. The threats from these storms included large hail and damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A very moist and unstable air mass combined with a cold front dropping south into the Ohio Valley to produce numerous areas of convection. The threats from these storms included large hail and damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 18, 3:02 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 18, 3:02 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
402 PM EDT WED JUL 18 2012

.SYNOPSIS...
A COLD FRONTAL BOUNDARY WILL DROP SLOWLY SOUTH ACROSS THE
FORECAST AREA THROUGH FRIDAY NIGHT. AN UPPER LEVEL DISTURBANCE
WILL MOVE SE THROUGH THE OHIO VALLEY FRIDAY. THE FRONT AND THE
UPPER LEVEL DISTURBANCE WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT AS IT INTERACTS WITH THE UNSTABLE AIRMASS IN PLACE
OVER THE REGION. DRIER AIR IS EXPECTED TO ARRIVE WITH HIGH
PRESSURE ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CONVECTION CONTINUED TO DEVELOP MAINLY ALONG AND NW OF THE I-71
CORRIDOR THIS AFTERNOON AS A COLD FRONT SANK INTO THE FORECAST
AREA. KEPT POPS IN LIKELY CATEGORY OVER MUCH OF THE FORECAST AREA
THIS AFTERNOON AND DECREASED POPS TO CHANCE OVERNIGHT. SOME STORMS
HAVE BEEN SEVERE THIS AFTERNOON PRODUCING MAINLY DAMAGING WINDS
AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9
PM THIS EVENING. LOWS TONIGHT WILL AGAIN BE IN THE 70S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
MORE THUNDERSTORM DEVELOPMENT WILL OCCUR ON THURSDAY AS THE FRONT
DROPS SLOWLY ACROSS THE REGION. THE THREAT FOR SEVERE
THUNDERSTORMS WILL CONTINUE ON THURSDAY WITH ABUNDANT MOISTURE AND
INSTABILITY STILL PRESENT ACROSS THE FORECAST AREA. COLD ADVECTION
AND CLOUDS WILL BRING SLIGHTLY COOLER TEMPERATURES. LOOKS LIKE IT
MAY BE BORDERLINE FOR A HEAT ADVISORY IN THE SW ONLY ON THURSDAY
AND DO NOT EXPECT TO ISSUE HEAT ADVISORY FOR ELSEWHERE. THE
OVERNIGHT SHIFT WILL NEED TO LOOK CLOSELY AT WHETHER A HEAT
ADVISORY WILL BE NEEDED. HIGHS THURSDAY WILL BE IN THE UPPER 80S
EXCEPT LOWER 90S SOUTH.

THE CHANCE OF THUNDERSTORMS WILL DECREASE FROM NORTH TO SOUTH THURSDAY
NIGHT AS THE FRONT SINKS FURTHER SOUTH IN THE FORECAST AREA.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MODEL AGREEMENT FOR THE EXTENDED PERIOD IS FAIRLY GOOD...WITH
SMALL SPREADS IN GFS ENSEMBLE PLOTS EVEN THROUGH NEXT WEDNESDAY.
THE OVERALL PATTERN WILL BE THE CONTINUED DOMINANCE OF A CENTRAL
US RIDGE...WITH VARYING EFFECTS ON THE OHIO VALLEY.

A SHORTWAVE WILL BE MOVING SOUTHEAST THROUGH THE OHIO VALLEY AS
FRIDAY BEGINS...WITH THE MAJORITY OF PRECIPITATION FOCUSED IN THE
SOUTHEASTERN PORTION OF THE CWA. SURFACE HIGH PRESSURE WILL BUILD IN
THROUGH THE DAY BEHIND THE MID LEVEL SHORTWAVE...LEADING INTO DRY
CONDITIONS FOR SATURDAY AND SUNDAY. AT THE SAME TIME...THE RIDGE
WILL RE-ESTABLISH ITSELF...LEADING TO WARMING TEMPERATURES AND HIGHS
IN THE 90S AGAIN BY SUNDAY AND MONDAY.

BEYOND MONDAY...THE RIDGE WILL FLATTEN SLIGHTLY...ALLOWING THE CWA
TO ENTER A NORTHWEST FLOW REGIME WITH OCCASIONAL DISTURBANCES MOVING
FROM THE NORTHERN MISSISSIPPI VALLEY THROUGH THE MID-ATLANTIC
STATES. WHILE THESE FEATURES WILL ALMOST CERTAINLY BRING SOME
PERIODS OF CONVECTION TO THE REGION...THESE INDIVIDUAL DETAILS ARE
DIFFICULT TO PICK OUT CORRECTLY THIS FAR IN ADVANCE. SO...SLIGHT
CHANCE POPS WILL BE USED FOR TUESDAY AND WEDNESDAY...WITH JUST A
SLIGHT REDUCTION IN TEMPERATURES EACH DAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
QUICK AVIATION DISCUSSION WITH A WATCH OUT AND SOME CONVECTION
ALREADY GOING. UNSTABLE ATMOSPHERE ACROSS THE TAF REGION AHEAD OF
A CDFNT WILL PROMOTE SCT CONVECTION THROUGH THE AFTN. BEST
COVERAGE WILL BE ALONG THE I-70 CORRIDOR.

TSTMS SHOULD BECOME LESS NUMEROUS AFTER 02Z. REMOVED THE CHANCE OF
TSTM AFT 02Z...BUT THERE MIGHT BE A LINGERING TSTM OVERNIGHT.

FRONT WILL CONTINUE TO BE DRAPED ACROSS THE REGION INTO THU. THIS
WILL BE THE FOCUS FOR MORE CONVECTION ON THURSDAY. ADDED VCTS AFT
14-15Z ATTM.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ026-034-035-
     042>046-051>056-060-062>065-070>074-078>082-088.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR OHZ061-
     077.
KY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ089>100.
IN...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...PARKER
NEAR TERM...PARKER
SHORT TERM...PARKER
LONG TERM...HATZOS
AVIATION...SITES
Hazardous weather outlook, Jul 18, 8:01 AM EST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
901 AM EDT WED JUL 18 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060-062>065-070>074-078>082-088-191315-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
901 AM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THUNDERSTORMS ARE LIKELY TO DEVELOP TODAY. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. A FEW OF THE STORMS
THURSDAY AFTERNOON AND EVENING MAY BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

OHZ061-077-191315-
MONTGOMERY-HAMILTON-
901 AM EDT WED JUL 18 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND
SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

THUNDERSTORMS ARE LIKELY TO DEVELOP TODAY. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. A FEW OF THE STORMS
THURSDAY AFTERNOON AND EVENING MAY BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 18, 2:56 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
356 PM EDT WED JUL 18 2012

OHZ056-182100-
LICKING OH-
356 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LICKING COUNTY THROUGH
500 PM EDT...

AT 351 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
HARTFORD...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...UTICA AND HANOVER.

ALSO...FALLSBURG AND ST. LOUISVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 4004 8219 4012 8276 4028 8275 4027 8252
      4027 8248 4025 8247 4024 8240 4024 8219
      4022 8218
Special weather statement, Jul 18, 3:05 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
405 PM EDT WED JUL 18 2012

INZ066-074-OHZ070-077-182030-
FRANKLIN IN-DEARBORN IN-BUTLER OH-HAMILTON OH-
405 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON...
SOUTHWESTERN BUTLER...NORTHEASTERN DEARBORN AND SOUTHEASTERN FRANKLIN
COUNTIES THROUGH 430 PM EDT...

AT 400 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CEDAR
GROVE...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ROSS...HARRISON AND
CLEVES.

ALSO...SCIPIO...ROCKDALE...LOGAN...ST. CHARLES...OKEANA...ALERT...
WEST HARRISON AND LAYHIGH ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 3947 8491 3932 8458 3914 8473 3915 8476
      3932 8504
Special weather statement, Jul 18, 3:06 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
406 PM EDT WED JUL 18 2012

OHZ077-182030-
HAMILTON OH-
406 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HAMILTON COUNTY THROUGH
430 PM EDT...

AT 405 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
MONTGOMERY...MOVING SOUTH AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MONTGOMERY...BLUE
ASH...READING...NORWOOD...MARIEMONT...MADEIRA...DEER PARK AND
CINCINNATI.

ALSO...EVENDALE...LOCKLAND...DILLONVALE...ARLINGTON HEIGHTS...
KENWOOD...TURPIN HILLS...THE VILLAGE OF INDIAN HILLS AND ST. BERNARD
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3930 8441 3929 8429 3922 8432 3904 8437
      3905 8442 3908 8444 3910 8443 3912 8445
      3911 8454

HATZOS
Local storm report, Jul 18, 3:18 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
418 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             MADEIRA                 39.18N 84.37W
07/18/2012  M1.25 INCH       HAMILTON           OH   TRAINED SPOTTER

            LARGER THAN QUARTER SIZE

&&

JOHNF
Local storm report, Jul 18, 3:24 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
424 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             HARRISON                39.25N 84.79W
07/18/2012  E0.75 INCH       HAMILTON           OH   PUBLIC

&&

JDR
Local storm report, Jul 18, 3:32 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
432 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 SE LOVELAND           39.26N 84.26W
07/18/2012  E1.00 INCH       CLERMONT           OH   AMATEUR RADIO

            HAIL LASTED 15 MINUTES.

&&

JDR

The radar

The Cincinnati radar (KILN), 70 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kenton

When
July 18, 3:40 PM EST to 3:44 PM EST
Where
Kenton County, 0.85 mi NNW of Covington
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
39.081, -84.507

Trees were downed throughout Covington due to thunderstorm winds. Some of the trees fell on cars.

Thunderstorm Wind, Kenton

When
July 18, 3:53 PM EST to 3:57 PM EST
Where
Kenton County, 0.86 mi NW of White Tower
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.928, -84.512

A large tree was downed near Highway 16 due to damaging thunderstorm winds.

Thunderstorm Wind, Campbell

When
July 18, 4:08 PM EST to 4:12 PM EST
Where
Campbell County, 0.69 mi N of Claryville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.930, -84.380

Numerous trees were reported down throughout the southern portions of the county due to thunderstorm winds.

Thunderstorm Wind, Bracken

When
July 18, 4:20 PM EST to 4:24 PM EST
Where
Bracken County, 0.54 mi W of Wellsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.770, -84.110

Several trees were downed near Kentucky Route 8 due to thunderstorm winds.

Thunderstorm Wind, Pendleton

When
July 18, 4:30 PM EST to 4:34 PM EST
Where
Pendleton County, Falmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.670, -84.330

There were several reports of trees down around the county due to damaging thunderstorm winds.

Thunderstorm Wind, Grant

When
July 18, 4:38 PM EST to 4:42 PM EST
Where
Grant County, Crittenden to Dry Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.780, -84.600

There were several reports of trees down in the area due to damaging thunderstorm winds.

Thunderstorm Wind, Grant

When
July 18, 4:44 PM EST to 4:48 PM EST
Where
Grant County, 0.88 mi NE of Williamstown
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.640, -84.540

Trees were reported down due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403250, 403253, 403248, 403252, 403251, 403254, 403249.